Epilepsy and COVID-19: Risks, Vaccination and Safety
COVID-19 is a disease that can cause a wide variety of symptoms. While most people with SARS-CoV-2 infection will not experience any symptoms related to the brain or nervous system, in rare cases COVID-19 can cause seizures.
Many people may have mild to moderate COVID-19 symptoms for up to 2 weeks. The symptoms can vary from person to person and usually includes flu or cold symptoms. However,
In this article, we discuss the link between COVID-19 and epileptic seizures and look at the potential risks that COVID-19 poses to people with epilepsy.
Anyone can contract a SARS-CoV-2 infection and develop COVID-19. some individuals —
In addition, the International League Against Epilepsy (ILAE) states that there is currently no evidence of an increased risk of SARS-CoV-2 infection in people with epilepsy. The organization adds that epilepsy is unlikely to increase the risk of complications unless a person has a compromised immune system or other ongoing medical challenges. It also notes that anticonvulsants do not increase the risk of infection or complications.
In addition, the ILAE notes that most people with epilepsy have a risk, albeit low, that seizures will get worse if they get SARS-CoV-2 infection. This is possible because illness, especially with a fever, can put a strain on the body and increase the risk and frequency of seizures.
COVID-19 can also cause symptoms, including: fever, lack of sleep, and fatigue, that’s allowed provoke attacks and make them longer and more intense. However, a
A 2019 study found that:
AN joint statement of the ILAE and the International Bureau of Epilepsy confirm that all persons with epilepsy should receive the vaccine unless they are allergic to the ingredients of the vaccine.
At the moment there is no proof to indicate that having epilepsy is associated with a higher risk of potential side effects from the COVID-19 vaccine, including seizures. AN
However, as with any vaccine, a fever can develop as a side effect, which can lower the seizure threshold in some people. Taking acetaminophen or acetaminophen regularly for 48 hours after the vaccine, or for the duration of the fever, should minimize this risk.
Most health experts advise that for people with epilepsy, the risk of COVID-19 and its potential complications far outweighs the potential risk of vaccine side effects.
The ILAE states that there is no proof to suggest that antiepileptic drugs may increase the risk of SARS-CoV-2 infection or potential complications.
The best way to prevent attacks due to SARS-CoV-2 infection is to avoid and limit exposure to the virus as much as possible. The
- get a vaccination
- wear a mask
- observe physical distance
- limiting their presence in poorly ventilated areas and crowded places
- wash your hands often
- regular cleaning and disinfection of surfaces
- observing proper cough and sneeze etiquette
- perform daily health monitoring
People who notice that fever, infection and stress trigger their seizures may wish to see a doctor for specific recommendations and a plan of action. People with epilepsy are advised to avoid crowded spaces, continue with their medical appointments, take their prescription drugs, and make sure they have enough medications.
If a person has a loved one with epilepsy who lives in a long-term care facility or group, he or she should confirm safety measures with the facility and ask the care team if any adjustments are needed.
There is some evidence that seizures may be a rare neurological symptom that can occur during SARS-CoV-2 infection or after COVID-19 recovery.
People with epilepsy have no increased risk of SARS-CoV-2 infection or complications from COVID-19. Health experts advise that individuals receive the vaccine and continue to take their anti-seizure medications.